Macular schisis cavities observed in patients with X-linked retinoschisis are not associated with leakage on fluorescein angiogram as seen in other forms of cystoid macular edema. We report a case in which a young patient with this condition showed a reproducible clinical response to oral acetazolamide therapy with normalization of both macular anatomy and visual acuity.
An 8-year-old boy was evaluated for reduced central vision. At age 4 years, pigmentary changes were noted in his left fundus, and he had been treated for amblyopia with hyperopic correction and patching. Best-corrected visual acuities in each eye had varied between 20/60 and 20/30.
He had no other significant medical history and received no medications, and the family ophthalmic history was positive only for amblyopia in a great-uncle. Snellen visual acuities were OU 20/70 with equally reactive pupils. Dilated examination showed granular midperipheral retinal pigment epithelium changes, central macular schisis, and normal optic nerves and retinal vasculature. Full-field electroretinogram revealed markedly reduced rod responses and decreased cone responses; both a-waves and b-waves were found to be reduced. Optical coherence tomography confirmed central macular schisis (Figure 1A). A diagnosis of X-linked retinoschisis vs X-linked retinitis pigmentosa was made. A trial of acetazolamide at 62.5 mg 3 times a day was initiated for presumed cystoid macular edema secondary to a retinal dystrophy.
Optical coherence tomography images at the time of institution and follow-up from initial treatment. A, Image at initial visit demonstrating schisis within the central macula. Corrected visual acuities were 20/70 OU. B, Image after 9 months of treatment shows near complete resolution of central schisis OU. Corrected visual acuities were 20/40 + 1 OD, 20/40 + 2 OS.
Two months later, visual acuities had improved slightly to 20/60 OU. Optical coherence tomography demonstrated unchanged macular edema in the right eye but marked improvement in the left eye. Acetazolamide was increased to 250 mg daily. Over the next 9 months, his visual acuities stabilized to the 20/40+ range OU and there was nearly complete resolution of the cystoid spaces on optical coherence tomography (Figure 1B).
Subsequently, the patient was seen elsewhere: his best-corrected visual acuities were 20/20 OU, there were full V-4e and I-4e perimetric fields in the right eye and a small superior restriction in the left eye, and an electroretinogram showed normal cone responses with borderline rod b-wave and mixed b-wave amplitudes (left eye tested only). Molecular studies (National Eye Institute DNA Diagnostic Laboratory) established the presence of a previously reported mutation in exon 4 of the XLRS1 gene (Arg102Gln).1,2 Subsequent genetic testing in the patient's mother found the heterozygous state of the same mutation. The acetazolamide was discontinued.
After 2.5 months, the patient returned with a decrease in visual acuity, and optical coherence tomography demonstrated recurrence of central macular schisis in both eyes (Figure 2A). Acetazolamide was restarted. Three months later, there was a significant decrease in the size and number of schisis cavities (Figure 2B).
Optical coherence tomography (OCT) images after discontinuation and reinstitution of therapy. A, Image from OCT done 2.5 months after stopping acetazolamide with recurrence of schisis cavities in both eyes. Corrected visual acuities were 20/40−2 OD, 20/50 + 2 OS. B, Image showing recovery of macular anatomy 3 months after reinstitution of acetazolamide. Corrected visual acuities were 20/25−2 OD, 20/30−1 OS.
Here we report the reduction of foveal schisis with acetazolamide in a young patient with molecularly proven X-linked retinoschisis. Although acetazolamide is frequently used in the treatment of macular edema associated with retinitis pigmentosa, we are unaware of any previous reports on the use of this medication in treating X-linked retinoschisis. Moderate improvement in visual acuity was observed; however, optical coherence tomography demonstrated clear improvement in the foveal schisis. A causal relationship between the medication and the retinal status is strongly suggested by the recurrence of retinal schisis within 2 months after medication cessation and a recovery of retinal morphology when the medication was reinstituted.
Acetazolamide may reduce macular edema by altering fluid transport across the retinal pigment epithelium, causing a reduction of the fluid contained within the macular schisis cavities even in the absence of fluorescein angiographic leakage.3 The utility of acetazolamide may be limited to young patients and those with mild central schisis. Given the dramatic results observed in this patient, a treatment trial of acetazolamide with additional patients seems warranted with the goals of preserving both retinal integrity and visual function.
Correspondence: Dr Gorin, Department of Ophthalmology, David Geffen School of Medicine, Jules Stein Eye Institute, Los Angeles, CA 90095-7000 (email@example.com).
Financial Disclosure: None reported.
Funding/Support: This study was supported in part by core grant EY08098 from the National Institutes of Health; the Eye and Ear Foundation of Pittsburgh, Pa; and Research to Prevent Blindness, New York, NY (senior scientist investigator, M.B.G.).
Additional Information: Subsequent to the submission and acceptance of this case report for publication, Drs Apushkin and Fishman published a series of 8 patients with X-linked retinoschisis who showed a clinical response to topical dorzolamide therapy with follow-up ranging from 1 month (2 subjects) to 6 months (1 subject) (Retina. 2007;26:741-745).
The Retinoschisis Consortium, Functional implications of the spectrum of mutations found in 234 cases with X-linked juvenile retinoschisis. Hum Mol Genet
1998;71185- 1192PubMedGoogle ScholarCrossref
et al. Novel mutations in XLRS1 causing retinoschisis, including first evidence of putative leader sequence change. Hum Mutat
1999;14423- 427PubMedGoogle ScholarCrossref
VI Inhibition of membrane-bound carbonic anhydrase decreases subretinal pH and volume. Doc Ophthalmol
1999;97261- 271PubMedGoogle ScholarCrossref